Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 172, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 17, 2025, 8:21 PM CDT for 6 counties in Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2025, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 17, 2025, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Brown County, MN, Le Sueur County, MN, Nicollet County, MN, Sibley County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:34 PM CDT | TSTM WND DMG | Judson, MN | Delayed report of large tree branch snapped in Judson Township. Time estimated from radar. Photo report shared via Facebook. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
130
WUUS53 KMPX 180121
SVRMPX
MNC013-015-079-103-143-165-180200-
/O.NEW.KMPX.SV.W.0172.250818T0121Z-250818T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
821 PM CDT Sun Aug 17 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Sibley County in central Minnesota...
Northern Blue Earth County in south central Minnesota...
Southeastern Brown County in south central Minnesota...
Le Sueur County in south central Minnesota...
Nicollet County in south central Minnesota...
Northeastern Watonwan County in south central Minnesota...
* Until 900 PM CDT.
* At 821 PM CDT, a severe thunderstorm was located near Courtland,
or 10 miles southeast of New Ulm, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mankato, New Ulm, North Mankato, St. Peter, Le Sueur, Lake
Crystal, Le Center, Eagle Lake, Madelia, Waterville, Nicollet,
Madison Lake, Kasota, Elysian, Courtland, Hanska, Cleveland,
Judson, Oshawa and Skyline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
&&
LAT...LON 4411 9452 4414 9456 4428 9464 4454 9383
4454 9373 4424 9353 4420 9370 4420 9377
4418 9377 4401 9441
TIME...MOT...LOC 0121Z 244DEG 49KT 4421 9431
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BED2 follow-up statements
665
WWUS53 KMPX 180146
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Sun Aug 17 2025
MNC015-143-165-180156-
/O.CAN.KMPX.SV.W.0172.000000T0000Z-250818T0200Z/
Brown MN-Sibley MN-Watonwan MN-
846 PM CDT Sun Aug 17 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN SIBLEY,
SOUTHEASTERN BROWN AND NORTHEASTERN WATONWAN COUNTIES...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, gusty winds are still possible with this
thunderstorm.
&&
LAT...LON 4433 9445 4446 9407 4446 9393 4451 9389
4454 9377 4454 9373 4434 9360 4423 9377
4415 9405 4415 9415 4418 9427 4425 9437
4426 9437 4427 9441 4432 9445
TIME...MOT...LOC 0121Z 244DEG 49KT 4421 9430
$$
MNC013-079-103-180200-
/O.CON.KMPX.SV.W.0172.000000T0000Z-250818T0200Z/
Blue Earth MN-Le Sueur MN-Nicollet MN-
846 PM CDT Sun Aug 17 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 9 PM CDT FOR
NORTHERN BLUE EARTH, CENTRAL LE SUEUR AND NICOLLET COUNTIES...
At 846 PM CDT, a severe thunderstorm was located 6 miles south of Le
Sueur, or 15 miles north of Mankato, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mankato, New Ulm, North Mankato, St. Peter, Le Sueur, Le Center,
Nicollet, Kasota, Courtland, Cleveland, Judson, Oshawa, Ottawa,
Norseland, Mankato Airport, Minneopa State Park, St Thomas, St
Henry and Lake Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
&&
LAT...LON 4433 9445 4446 9407 4446 9393 4451 9389
4454 9377 4454 9373 4434 9360 4423 9377
4415 9405 4415 9415 4418 9427 4425 9437
4426 9437 4427 9441 4432 9445
TIME...MOT...LOC 0121Z 242DEG 49KT 4423 9431
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BED308
WWUS53 KMPX 180158
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Sun Aug 17 2025
MNC013-079-103-180208-
/O.EXP.KMPX.SV.W.0172.000000T0000Z-250818T0200Z/
Blue Earth MN-Le Sueur MN-Nicollet MN-
858 PM CDT Sun Aug 17 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 9 PM CDT FOR NORTHERN
BLUE EARTH, CENTRAL LE SUEUR AND NICOLLET COUNTIES...
The Severe Thunderstorm Warning that was previously in effect has
been reissued for Nicollet and Le Sueur Counties and is in effect
until 945 PM CDT. Please refer to that bulletin for the latest
severe weather information. However, gusty winds are still possible
with this thunderstorm.
&&
LAT...LON 4433 9445 4446 9407 4446 9393 4451 9389
4454 9377 4454 9373 4434 9360 4423 9377
4415 9405 4415 9415 4418 9427 4425 9437
4426 9437 4427 9441 4432 9445
TIME...MOT...LOC 0146Z 242DEG 49KT 4438 9388
$$
BEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:38 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- Another round of thunderstorms and heavy rain tonight into Monday morning. Uncertainty still exists on the exact placement of the heaviest rain.
- A few severe thunderstorms also possible this evening, with damaging wind gusts the primary threat followed by hail.
- Seasonably cool & dry through the rest of the week.
Area forecast discussion, Aug 17, 6:38 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sun Aug 17 2025
.KEY MESSAGES...
- Another round of thunderstorms and heavy rain tonight into
Monday morning. Uncertainty still exists on the exact
placement of the heaviest rain.
- A few severe thunderstorms also possible this evening, with
damaging wind gusts the primary threat followed by hail.
- Seasonably cool & dry through the rest of the week.
&&
.DISCUSSION...
Issued at 244 PM CDT Sun Aug 17 2025
One more round of heavy rain & potential flooding is expected
tonight into tomorrow morning, but unfortunately we're still
dealing with uncertainty on where exactly that chance will be
greatest. In the large scale, we have a very favorable pattern
for widespread thunderstorms tonight, with a stationary front
across southern Minnesota slowly lifting northwards overnight as
a warm front & acting as the main forcing mechanism for storms
tonight. A lobe of vorticity passing over the central half of
Minnesota will provide the upper level forcing, but the exact
location of the heaviest rainfall tonight will depend on two
separate mesoscale forcing mechanisms. The first is the
remnants of a thunderstorm complex over northeast South Dakota,
which is forecast to track across central Minnesota this evening
& tonight. Many of the global ensembles & AI ensembles favor
this placement over central Minnesota & western Wisconsin, where
the upper level forcing is stronger & the mesoscale forcing
from the MCV provides plenty of forcing along the surface
front. However, a second group of high-resolution models favors
a more southerly focus area, across southern Minnesota &
southwest Wisconsin, where the low-level jet becomes the main
mode of forcing & interacts with the surface front & outflow
from this mornign's storms. Unfortunately it is still not clear
which of these forcing mechanisms will win out, but the trends
of ongoing convection along the South Dakota/Minnesota border
should give us our answer by early evening.
Thunderstorms are expected to become more widespread across
western Minnesota this evening (5-7 PM), congealing into a
cluster of storms through the evening & night across Minnesota &
eventually waning over western Wisconsin early tomorrow
morning. These storms will be slow- moving with storm motions
likely 20 kts or less, which along with rainfall rates near 2"
per hour will result in our flooding threat tonight. As
mentioned earlier, confidence is low on where exactly the most
widespread thunderstorms & heaviest rain will occur, but nearly
all high-resolution models depict localized amounts of 4+ where
they have the heaviest thunderstorms. This leads to higher
confidence in the potential for heavy rain & flooding tonight,
even if we wont know exactly where until storms fire this
evening. So in general, most of the area can expect
thunderstorms and amounts of 1-2" through tomorrow morning, with
higher chances for 3-4" or more wherever that main axis of
thunderstorms sets up tonight. Given how nearly the entire area
has seen 2-3" of rain since Friday & soils are nearly saturated
already, opt to issue an area-wide Flash Flood watch tonight as
anywhere that sees thunderstorms tonight could have the
potential for rapid runoff leading to flooding.
In addition to the heavy rain threat, a few severe storms are
also possible this evening. We've seen more clearing than
expected this afternoon, which will allow for surface-based CAPE
values of 2000 J/kg to develop south of the surface front along
southern Minnesota. The mid-level lapse rates are not great and
will probably limit the threat for widespread severe weather,
but it's likely that at least a few storms will be able to tap
into this higher CAPE and develop into more organized clusters
or lines as the evening progresses. Damaging wind gusts would
be the primary hazards with these storms, but hail is also
possible earlier this evening if any deeper updrafts are able to
tap into the increasing wind shear & become supercellular.
The heaviest rain will end from west to east during the early
morning hours, with lingering lighter rainfall continuing
across southeast Minnesota & western Wisconsin into early
afternoon. Beyond that, we'll be able to dry out with cooler
and drier weather expected through the rest of the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 630 PM CDT Sun Aug 17 2025
Convection is blossoming across the southern half of Minnesota
this evening. Adjusted TEMPO windows for thunder at several TAF
sites by combining extrapolation of current storms and short
term CAM trends. Best chance for impactful thunder will be
during the first 6-hours of the TAF period. The rest of the
night will feature the potential for slow-moving rounds of heavy
rain, which will be accompanied by MVFR or lower cigs and
visibility reductions. Some uncertainty in which terminals will
experience the longest duration of rainfall, however latest
short term models favor southern MN (RWF/MKT) more than the
central MN terminals (AXN/STC). Precipitation ends from west to
east around daybreak, though it looks likely that MVFR cigs
will linger through at least midday. Winds gradually turn out of
the west-northwest tomorrow.
KMSP...May have a few showers in the short term, however the
focus this evening is on showers/storms that are ongoing near
RWF and FRM. Convection should drift to the east/northeast
towards the terminal and have reflected this potential with a
TEMPO from 2-6z. Some uncertainty in how long rain will persist
overnight, but given the setup have leaned on the pessimistic
side and kept showers around through early Monday. Southerly
winds turn westerly following the departure of showers tomorrow
morning.
/OUTLOOK FOR KMSP/
TUE...VFR. Wind NE 5-10kts.
WED...VFR. Wind NE 5kts.
THU...VFR. Wind S 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Monday morning for Blue Earth-Brown-
Chippewa-Douglas-Faribault-Kandiyohi-Lac Qui Parle-Martin-
McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Sibley-
Stearns-Stevens-Swift-Todd-Watonwan-Yellow Medicine.
Flood Watch from 10 PM CDT this evening through Monday morning
for Anoka-Benton-Carver-Chisago-Dakota-Freeborn-Goodhue-
Hennepin-Isanti-Kanabec-Le Sueur-Mille Lacs-Morrison-
Ramsey-Rice-Scott-Sherburne-Steele-Waseca-Washington-
Wright.
WI...Flood Watch from 10 PM CDT this evening through Monday morning
for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
Rusk-St. Croix.
&&
DISCUSSION...ETA
AVIATION...StrusHazardous weather outlook, Aug 17, 2:57 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Sun Aug 17 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 182000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 257 PM CDT Sun Aug 17 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Chance of isolated to scattered strong to severe storms primarily across western Minnesota through this evening. Otherwise, another round of rain and thunderstorms is forecast to move across the region tonight. Heavy rain and localized flooding are the primary hazards due to tropical rainfall rates and slow moving storms. Rain ends from west to east after daybreak. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Strus
In the hours before
Local storm report, Aug 17, 7:31 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
731 PM CDT Sun Aug 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Funnel Cloud Delavan 43.77N 94.02W
08/17/2025 Faribault MN Trained Spotter
Trained spotter reports several brief funnel
clouds with thunderstorm just west of
Delavan.
&&
StrusSpecial weather statement, Aug 17, 8:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
809 PM CDT Sun Aug 17 2025
MNZ074-075-082-083-180145-
Watonwan MN-Blue Earth MN-Brown MN-Nicollet MN-
809 PM CDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
SOUTHEASTERN NICOLLET...NORTHWESTERN BLUE EARTH AND EASTERN WATONWAN
COUNTIES UNTIL 845 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 15 miles south of New Ulm, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mankato, North Mankato, St. James, Lake Crystal, Madelia,
Nicollet, Good Thunder, Hanska, Vernon Center, Lewisville, Garden
City, Judson, Oshawa, La Salle, Searles, Grogan, St James Airport,
Minneopa State Park and Echols.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4412 9469 4418 9466 4431 9406 4399 9404
4388 9468
TIME...MOT...LOC 0109Z 254DEG 32KT 4410 9451
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH
BEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:08 PM CDT | Tornado Warning | MPX | Faribault, Martin | 38 min |
| Aug 17, 7:26 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 49 min |
| Aug 17, 7:32 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Waseca | 28 min |
| Aug 17, 7:55 PM CDT | Tornado Warning | MPX | Waseca | 21 min |
| Aug 17, 8:09 PM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 36 min |
| Aug 17, 8:57 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Nicollet, Scott, Sibley | 48 min |
| Aug 17, 9:28 PM CDT | Flash Flood Warning | MPX | Blue Earth, Faribault, Steele, Waseca | 5 hr |
| Aug 17, 9:44 PM CDT | Special Weather Statement | MPX | Hennepin | 31 min |
| Aug 17, 10:02 PM CDT | Special Weather Statement | MPX | Dakota, Hennepin, Ramsey, Washington | 118 min |
| Aug 17, 10:32 PM CDT | Flash Flood Warning | MPX | Goodhue, Rice | 4 hr |
| Aug 18, 7:08 AM CDT | Special Weather Statement | MPX | Waseca | 82 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.